Modelling of tear propagation and arrest in fibre-reinforced soft tissue subject to internal pressure

Wang, L., Roper, S. M. , Luo, X.Y. and Hill, N.A. (2015) Modelling of tear propagation and arrest in fibre-reinforced soft tissue subject to internal pressure. Journal of Engineering Mathematics, 95(1), pp. 249-265. (doi:10.1007/s10665-014-9757-7)

Full text not currently available from Enlighten.

Abstract

The prediction of soft-tissue failure may yield a better understanding of the pathogenesis of arterial dissection and help to advance diagnostic and therapeutic strategies for the treatment of this and other diseases and injuries involving the tearing of soft tissue, such as aortic dissection. In this paper, we present computational models of tear propagation in fibre-reinforced soft tissue undergoing finite deformation, modelled by a hyperelastic anisotropic constitutive law. We adopt the appropriate energy argument for anisotropic finite strain materials to determine whether a tear can propagate when subject to internal pressure loading. The energy release rate is evaluated with an efficient numerical scheme that makes use of adaptive tear lengths. As an illustration, we present the calculation of the energy release rate for a two-dimensional strip of tissue with a pre-existing tear of length a under internal pressure p and show the effect of fibre orientation. This calculation allows us to locate the potential bifurcation to tear propagation in the (a,p) plane. The numerical predictions are verified by analytical solutions for simpler cases. We have identified a scenario of tear arrest, which is observed clinically, when the surrounding connective tissues are accounted for. Finally, the limitations of the models and further directions for applications are discussed.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Roper, Dr Steven and Luo, Professor Xiaoyu and Hill, Professor Nicholas
Authors: Wang, L., Roper, S. M., Luo, X.Y., and Hill, N.A.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Journal of Engineering Mathematics
Journal Abbr.:J. Engng. Maths.
Publisher:Springer Netherlands
ISSN:0022-0833
ISSN (Online):1573-2703

University Staff: Request a correction | Enlighten Editors: Update this record